Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Calcium deficiency, persisting symptoms post total thyroidectomy, on calcium supplements, vitamin B complex. Right medication?

hi, I m Cory from the philippines... I hope that won t be an issue... please .... :)....I just had a thyroid surgery last month, my doctor did total thyroidectomy (not sure if that s the right term). My voice is now back, but I m having issues with my calcium level. My doctor told me, I am hypocalcemic maybe because my parathyroid was damaged but assured me that the damaged blood vessels will regenerate in about 2 weeks or 3. So, everything should be okay by now. Unfortunately, Im still experiencing the same symptoms. He advised me to drink 3 glasses of milk everyday and gave me calcium supplements . I am currently taking 12 600mg tablets of calcium supplement, 2 tablets of calcium carbonate suplement and 2 500mg of Vit B complex, all these I take in a daily basis. Please help, am I getting the right medication? ........... Thank you in advance
Asked On : Fri, 5 Oct 2012
Answers:  1 Views:  656
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Pathologist and Microbiologist 's  Response
Hello and welcome to HCM
I would like like to know if total thyroidectomy was accomapanied by removal of the parathyroids also.
Normally, in tatal thyroidectomies the parathyroid tissue is left behind to maintain the calcium levels in the body.
This calcium level is maintained by parathormone secreted by parathyroids present on the poterior aspect of the thyroids.
The supplements which you are receiving will maintain the calcium levels for a while, however, for long term maintanence synthetic parathormone has to be administerd in case parathyroids are removed or damaged irreversibly.

Thanks and take care
Answered: Sun, 7 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor